Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and rest
Mar 4, 1998

I am an AIDS patient with fatigue, but more importantly little stamina. After vacations and long weekends I am re-energized for work, but it doesn't last long. Within a week or two I am chronically fatigued again. I eat and sleep well. I get about 4 or 5 miles strenuous walking (snowshoeing or rough terrain) each weekend; more than that leaves me dead-tired. I work a 4 day week of ten hour days so there is little time for excercise during the work week, although I intend to return to cycling to work in the spring (5 mi/day). I put on about 20 lbs. from initial diagnosis (8-96) to today, but I am now losing weight (partly because my appetite seems to be diminishing; my eyes are now more often bigger than my stomach!)

Since I have not stopped working (except for a short two week absence when first diagnosed) I wonder if I am not giving my body enough time to recuperate and whether a prolonged recuperative leave would help me. I have what my doctors call "chronic disease anemia". My viral load is now undetectable; it started in the 6 millions. (Let's hear it for treatment naiveté! It's the only time procrastination ever did me any good.) My CD4 counts have fluctuated from a low of 90 to a high of 204, and presently are 104 (December results).

All your advice seems to point to depression counseling, diet, and more drugs (18 pills a day is enough already, although it does beat the crap out of dying). What about simple REST? I know that there is a danger of descending into a funk (deep depression) when not actively engaged in life, but I don't think that is a real danger for me.

Why does everyone (my doctors included) seem to resist this simple recuperative treatment? I made to feel like a malingerer when I bring it up. I don't want to lie abed all day, I simply want to remove the work stressors for a while to see if it has a good effect on this stamina problem (and bears out my decidely-biased anecdotal observation). What's your opinion?

Response from Mr. Molaghan

Hello

Thankyou for the detailed clinical summary. There are several important points in your question. You stated that your doctors have told you that you have "chronic disease anemia". I'd be interested to know your hemoglobin level. You have an extremely busy life- one that would leave a person tired under normal circumstances. If you are anemic, your energy level and stamina will definitely be affected. I won't recommend any more pills, but an injection might be required if you are truly anemic.

Rest is extremely important in maximizing the battle against HIV. I think there is absolutely nothing wrong with a person who is experiencing excessive fatigue to take a leave of temporary disability to see if the level of functioning improves. I have recommended this to many patients. It's important that you have the insight that many people do descend into a deep "funk" when not actively engaged in life. Functional disability can be temporary or permanent, and usually requires some objective information in order to receive entitlements. Revisit this issue with your physician. If he or she is against the idea, ask for an explanation. Good luck!


Previous
Female HIV+ ****Healthy *** Tired*** No other symptoms
Next
Fatigue, depression, & insomnia

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement